Sulfasalazine side effects

Options
milly77
milly77 Member Posts: 5
edited 28. Jan 2011, 12:06 in Living with Arthritis archive
Hi everyone,
Has anyone experienced a sore tongue and swollen cheeks on this. I was on sulfasalazine when I was first diagnosed I remember having a really dry mouth before but since I restarted these two weeks ago the last two days my tongue feels sore. I can't see any ulcers or rash like they say is really bad and to tell the dr about. I've only just increased to two tablets a day. Hope this passes. :cry:

Comments

  • 03darhum
    03darhum Member Posts: 72
    edited 30. Nov -1, 00:00
    Options
    i have only just been digonsed with ra and was placed straight on them, i never seen any syptoms like that on the thing that came with it, i was told they lower ur immune sytem making u catch infections ealsy, the only problems i have come across is having a "bad stomach" ( i shall say no more on that) and also lots of headachs sorry i may not have been that much help

    darren :smile:
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I started taking sulph in Ferbruary 2002 and had no trouble with it initally, apart from horrendous bruising. That looked ugly but didn't hurt and eventually died down. I started having tongue trouble when I was first put on to Naproxen, an anti-inflammatory. It didn't do much for the inflammation or pain levels, but DID give me a lovely, yellow furry tongue. I stopped taking it before Christmas, hoping that my lovely yellow, furry tongue would revert to pink. No such luck. NOw, having read your post, I am now wondering if that is the sulph, or perhaps the oral steroids. I will check the leaflets. I cannot say I am bothered by it much tho - things don't taste right, but that has now been the case for years. We all react differently to these meds, and sometimes stuff that we have taken for a while can suddenly 'turn' against us. I hope you can get to the bottom of it. I am on a dose of 6 per day and for me it usually keeps the psoriasis part of my PA at bay - it's failing to do that at the moment tho, I reckon my PA is very active. At least one of us is. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • 03darhum
    03darhum Member Posts: 72
    edited 30. Nov -1, 00:00
    Options
    6 a day :eek: i am on four a day and sick of taken them already lol
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I am 14 years into this mess. You do what you have to do. Whether it works or not. I wish it was all I have to take! :smile: DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • 03darhum
    03darhum Member Posts: 72
    edited 30. Nov -1, 00:00
    Options
    just say i am very glad i aint got it to bad yet :grin:
  • need me bed
    need me bed Member Posts: 103
    edited 30. Nov -1, 00:00
    Options
    I'm taking 6 sulfs a day, i rattle when i walk.... since taking these i have experienced the tongue thing, thought maybe it was just me! Furry, yellow ans very sore and certain foods can make it worse which a shame as I Lurve a good curry!!

    have you noticed your urine is the same colour as the sulfs?? Or again is that just me...lol...

    I hate having to take all the meds I do, but needs must...

    gentle warm hugs xx
    f055.gif

    There is no snooze button on a cat who wants breakfast.
  • 03darhum
    03darhum Member Posts: 72
    edited 30. Nov -1, 00:00
    Options
    hi need me bed love the user name :grin: yes i have noticed about the whole pee and tablet colour thing my doc says its normal and that it can also change the colour of you tears to which i find kinda funny cos i am a big kid like that :lol:
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    The yellowing of urine is a standard side effect and nothing to worry about. The sulph can also, according to my leaflet, change the colour of soft contact lenses: would that really be problem if the whole world took on a golden hue? Permanent sunshine, methinks!

    I forgot to mention that I also have tinnitus, thanks to the sulph. It's a grand life. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • williamlargs
    williamlargs Member Posts: 143
    edited 30. Nov -1, 00:00
    Options
    I was put onto sulph in 2003 and apart from the orange pee thing and a headache the day after I took the first dose I had no other probs. I was on 8 tabs a day for a year. This dose was reduced yearly until I was allowed to come off them all together as it looked like my ra was in remission which it was for several years. Unfortunately it reared its very ugly head again last year and now I am on meth which once again I don't seem to be having any probs with and it is doing the job.

    One thing my rheumy did say was that if I had stayed on my maintenance dose of sulph I may not have had to start meth last year!

    Hope things get better
  • frogmorton
    frogmorton Member Posts: 29,489
    edited 30. Nov -1, 00:00
    Options
    If I were you I would take advice from dr or pharmacist....

    dont like the sound of swollen cheeks :sad:

    and I am a coward too :oops:

    Love

    Toni xx

    or you could ring NHS direct
  • tillytop
    tillytop Member Posts: 3,460
    edited 30. Nov -1, 00:00
    Options
    Hello Milly

    I'm with Toni on this one. I think the swollen cheeks don't sound right and I really do think you should check it out to be on the safe side.

    When I started sulpha I had shocking headaches and nausea until I got up to the full dose and got used to it but then I took it for many years with no probs at all. As the others have said, the delightful orange wee is standard on sulpha.

    Please do go and checked out Milly, in case the swollen cheeks are the sign of an allergic reaction.

    Thinking of you.

    Love Tilly xxx
  • wibberley
    wibberley Member Posts: 421
    edited 30. Nov -1, 00:00
    Options
    I've been on sulph for a year now and can't recall ever having a sore tongue, and definitely no swollen cheeks - I'd get those symptoms checked out with your GP. I did have some humdinger headaches but luckily those eased once my body was better able to tolerate the meds.

    Lois x
  • joanneredshaw
    joanneredshaw Member Posts: 62
    edited 30. Nov -1, 00:00
    Options
    Hi Milly

    I have been on sulfasalazine since 2006, and yes I did indeed have a very sore tongue and it would have red patches on the side etc.
    I was on the lowest level of methotrexate as well. I have since increased my folic acid tablets to 5 times a week and this has reduced the ulcers and soreness of my tongue.This was advised by the rheumy practitioner. I have had sores and blood blisters in my cheeks but not swelling to them.
    Hope this helps

    Jo :smile:
  • mercury
    mercury Member Posts: 8
    edited 30. Nov -1, 00:00
    Options
    Hello everyone,
    I came on line today to discuss RA in the Ball of the feet, and came across this thread. I was given Sulfasalazine on the onset of my RA some 4 years ago. The side affects put me in hospital for 10 days. It all began with feeling cold, and a fever developed. I couldnt stop shaking. According to my wife, my face began to swell. (All this occured over a few days). The doctor was called for and I was admitted to hospital. I spent 10 days in an isolation ward on a drip and a pipe inserted (you know where). I recovered and was put on Methotrexate. I'm now on the top dose of 25mg taken on the same day every week. I've just experienced my worse ever flare up. Steroids were issued to me and I'm now recovering. I may have to go onto MTX injections as well as MTX tablets. Not sure why.
    Fred
    The Running Man

    ps. The pain in the Balls of my feet still prevent me from running. Anyone out there have the same problem? Not sure whether its RA or Mortons Neuroma.
  • spacey
    spacey Member Posts: 126
    edited 30. Nov -1, 00:00
    Options
    I took sulfasalazine for 7 years in an attempt to treat my ulcerative colitis - I never experienced side effects that I was aware of , however always had vile mouth ulcers and swelling of the inside of my mouth. This was always put down to a manifestation of the U.C but looking back maybe it was the meds???? my mum always used to go on at me to use salty water as a mouth wash which i did - not sure where she got this from though???
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    Salt water is a good healer for skin etc. My rampant eczema used to clear on holidays when swimming in the sea, so my mum used to add salt to my bath water. Gawd knows how she worked it out, but she found that a teaspoon of salt for a pint of water worked pretty well. I still use it to heal spots etc but it does nothing for the psoriasis (which is not surprising). DD
    Have you got the despatches? No, I always walk like this. Eddie Braben